Alert archive / Missouri / River Flood Warnings in 2013

River Flood Warning 12, NWS Kansas City, MO

March 9, 2013Ray County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 9, 2013, 11:17 PM CST for Ray County, Missouri. It took effect at Mar 10, 2013, 3:24 AM CDT. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2013, 11:17 PM CST (05:17 UTC)
In effect from
Mar 10, 2013, 3:24 AM CDT
Expired
Mar 11, 2013, 1:10 PM CDT
In force
34 hr
Issued by
NWS Kansas City, MO
Flood severity
Moderate

County Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Crooked River near Richmond (RICM7). The gauge peaked at 20.90 ft at Mar 10, 2013, 11:00 PM CDT.

actionminormoderate10152003/1003/1103/12
Action stage
14 ft
Minor stage
20 ft
Moderate stage
21 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06895000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 9, 5:45 PM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Mar 9, 5:45 PM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 PM CST Sat Mar 9 2013

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short Range (Tonight through Monday)...

A strong late winter season storm system will bring a double punch
of weather with scattered convection continuing this evening within
the warm sector. Satellite imagery shows the growing plume of
convection stretching from north central TX through west central MO.
Elevated CAPE in the 300-600 J/kg range will continue to support
isolated thunderstorms over all but the northern 1/4 of the CWA.
Climatologically high PW values have resulted in a very efficient
convective process. While the 6-hr qpf forecast is a more general
forecast there will be pockets of convection which will double those
values through tonight. Satellite imagery also shows a pronounced
dry slot behind this convection. While this dry slot will spread
into the western CWA this evening it will likely only temporarily
lead to a decrease in precipitation. Since the main upper system
will remain well upstream believe there will be additional pieces of
energy that eject northeast and refill the dry slot with deeper
moisture and renewed scattered convection.

Model disagreement on Sunday lowers overall confidence in forecast a
bit. 12Z NAM looks to be an outlier as it develops the 500 hPa and
850 hPa lows further south than the GFS/ECMWF. The NAMs much
stronger dynamic cooling results in huge snow totals within a
deformation zone that forms in the northwest quadrant of the upper
system over eastern KS and northwest MO. While the GFS and ECMWF do
maintain the development of this deformation band the snow output
falls more in line with HPC guidance and a composite of an average
of 15 analogs based on similar storm systems. But it should be
pointed out that these same analogs show considerable spread with
some storms dumping in excess of a foot of snow. For now will issue
a winter weather advisory for parts of northwest MO and northeast KS
for Sunday afternoon/night. Later shifts will need to
monitor/evaluate future model trends as there is some concern
current snow amounts could be on the low side.

Monday will be a relatively quiet but cold day in comparison as
downglide with northwest flow aloft and a building surface ridge
scour out the clouds from west to east. Temperatures over northern
MO will be impacted by whatever snow cover is left behind.

MJ

Medium Range (Tuesday through Saturday)...

A secondary shortwave trough, currently approaching the Pacific
Northwest, will slide southeast and merge near the Great Lakes
region with the wave currently over western Kansas by the start of
the period. On the backside of this trough, another pocket of cold
H85 temperatures will graze much of the CWA, keeping highs in the
40s north of Interstate 70, with lower 50s elsewhere on Tuesday.
Surface high pressure will build into the region on Wednesday, with
light/calm winds through of the day and Wednesday night. Maximum
temperatures will only be a few degrees warmer than Tuesday, with
highs in the middle 40s to middle 50s. A notable warming trend will
begin on Thursday and persist into Saturday with above normal
readings as surface high pressure shifts to the east and a weak
upper ridge builds across the Plains. High temperatures Thursday
through Saturday are expected to reach the 50s and 60s.
Precipitation chances look low through the period with a relatively
dry atmosphere anticipated and no notable upper disturbances are
projected to move through the area.

Blair

&&

.AVIATION...

For the 00Z TAFs...band of rain and embedded thunder is making steady
eastward progress into northern and central MO, with back edge of
this band timed into the KC area in the 03Z to 04Z time frame. May
see some additional scattered shower activity develop for a few hours
after this band passes through until pronounced dry slot spreads in
for the remainder of the night.

Cold front will drop through the region toward 12Z, and expect rain
showers to redevelop, mixing with and changing to snow through the
afternoon. At this time the best chance for any prolonged and
accumulating snowfall looks to be the STJ-IRK corridor and points
north.

Hawblitzel

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY from 1 PM Sunday to 1 AM CDT Monday FOR
     MOZ001>005-011-012.

KS...WINTER WEATHER ADVISORY from 1 PM Sunday to 1 AM CDT Monday FOR
     KSZ102.

&&

WFO EAX
Hazardous weather outlook, Mar 9, 6:09 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CST SAT MAR 9 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
609 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

RAIN AND A FEW THUNDERSTORMS WILL OVERSPREAD THE AREA LATE THIS EVENING
AND EARLY SUNDAY MORNING. NO SEVERE THUNDERSTORMS ARE EXPECTED.
RAINFALL AMOUNTS BETWEEN A HALF INCH AND AN INCH ARE POSSIBLE WITH
THIS ACTIVITY...WHICH COMBINED WITH RECENT SNOW MELT COULD LEAD TO
MINOR FLOODING ESPECIALLY ALONG FLOOD-PRONE CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL GRADUALLY TRANSITION TO SNOW OVER NORTHWEST MISSOURI AND
NORTHEAST KANSAS SUNDAY AFTERNOON AND ACROSS NORTH CENTRAL MISSOURI
SUNDAY NIGHT. SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE NORTH
OF A LINE FROM ST JOSEPH TO PRINCETON. SNOW ACCUMULATIONS UP TO AN
INCH ARE POSSIBLE AS FAR SOUTH AS THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

HAWBLITZEL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:55 PM CSTRiver Flood WarningEAXChariton, Macon45 hr
Mar 9, 8:42 PM CSTRiver Flood WarningEAXCass, Henry, Johnson36 hr
Mar 9, 8:42 PM CSTRiver Flood WarningEAXBates, Cass, Henry36 hr
Mar 10, 12:03 PM CDTAreal Flood WarningEAXCarroll, Chariton, Cooper, Howard, Linn, Livingston and 3 more48 hr
Mar 10, 3:09 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston46 hr

Nearby

River Flood Warnings in Missouri, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.